Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 82, NWS Pueblo, CO

June 2, 2024Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 2024, 4:42 PM MDT for Baca County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2024, 4:42 PM MDT (22:42 UTC)
Expired
Jun 2, 2024, 5:30 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Baca County, CO

The radar

The Dodge City radar (KDDC), 198 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:45 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
671 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS55 KPUB 022242
SVRPUB
COC009-022330-
/O.NEW.KPUB.SV.W.0082.240602T2242Z-240602T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
442 PM MDT Sun Jun 2 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central Baca County in southeastern Colorado...

* Until 530 PM MDT.

* At 442 PM MDT, a severe thunderstorm was located near Stonington,
  or 10 miles southwest of The Saunders Elevator, moving northeast at
  30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 10220 3729 10232 3756 10205 3755 10204
      3713 10204
TIME...MOT...LOC 2242Z 218DEG 26KT 3733 10211 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
4 follow-up statements
214 
WWUS55 KPUB 022258
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
458 PM MDT Sun Jun 2 2024

COC009-022330-
/O.CON.KPUB.SV.W.0082.000000T0000Z-240602T2330Z/
Baca CO-
458 PM MDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EAST CENTRAL BACA COUNTY...

At 458 PM MDT, a severe thunderstorm was located 7 miles northeast of
Stonington, or 7 miles south of The Saunders Elevator, moving
northeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 10218 3734 10227 3756 10205 3755 10204
      3713 10204
TIME...MOT...LOC 2258Z 219DEG 8KT 3736 10208 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
390 
WWUS55 KPUB 022303
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
503 PM MDT Sun Jun 2 2024

COC009-022330-
/O.CON.KPUB.SV.W.0082.000000T0000Z-240602T2330Z/
Baca CO-
503 PM MDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EAST CENTRAL BACA COUNTY...

At 503 PM MDT, a severe thunderstorm was located near The Saunders
Elevator, moving northeast at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 10214 3739 10222 3756 10205 3755 10204
      3713 10204
TIME...MOT...LOC 2303Z 216DEG 21KT 3737 10207 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Rodriguez
607 
WWUS55 KPUB 022315
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
515 PM MDT Sun Jun 2 2024

COC009-022330-
/O.CON.KPUB.SV.W.0082.000000T0000Z-240602T2330Z/
Baca CO-
515 PM MDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EAST CENTRAL BACA COUNTY...

At 515 PM MDT, a severe thunderstorm was located near The Saunders
Elevator, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of east
central Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 10217 3742 10218 3756 10205 3755 10204
      3724 10204
TIME...MOT...LOC 2315Z 222DEG 17KT 3738 10205 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

PS
191 
WWUS55 KPUB 022324
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
524 PM MDT Sun Jun 2 2024

COC009-022334-
/O.EXP.KPUB.SV.W.0082.000000T0000Z-240602T2330Z/
Baca CO-
524 PM MDT Sun Jun 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BACA COUNTY WILL
EXPIRE AT 530 PM MDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, hail and 
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3729 10217 3742 10218 3756 10205 3755 10204
      3724 10204
TIME...MOT...LOC 2324Z 218DEG 26KT 3743 10200 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:52 PM MDT, 1 hour 50 minutes earlier. Its key messages:

  • Isolated to scattered weak thunderstorms over the mountains with gusty outflows of around 30 to 40 mph
  • Mostly dry conditions with above seasonal temperatures expected through the middle of the work week.
  • Rain shower and thunderstorm chances increase for the end of the week and into next weekend.
  • Increasing flows in area streams and rivers with expected enhanced runoff of high mountain snowpack.
Area forecast discussion, Jun 2, 2:52 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Sun Jun 2 2024

.KEY MESSAGES...

- Isolated to scattered weak thunderstorms over the mountains with
  gusty outflows of around 30 to 40 mph

- Mostly dry conditions with above seasonal temperatures expected
  through the middle of the work week.

- Rain shower and thunderstorm chances increase for the end of the
  week and into next weekend.

- Increasing flows in area streams and rivers with expected enhanced
  runoff of high mountain snowpack.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 249 PM MDT Sun Jun 2 2024

Lingering thunderstorms are expected right at the beginning of the
short term forecast period (Sunday at 6PM), with the main risk being
gusty outflow winds of around 50 to 60 MPH possible. By around 8pm
all storms will be east of the Colorado border and dry conditions
continue across the entire region.

Tomorrow the winds will be much weaker and the coverage of
thunderstorms will also decrease. There will be some weak showers
and thunderstorms that develop over the mountains, but the primary
risk from those storms will be gusty outflows of around 30 to 40
mph. The main story is that temperatures will continue to be hot
across the region with high temperatures ranging from the mid 80s to
mid 90s across the plains, the 80s over the mountain valleys, and
the 60s to 70s over upper Rio Grande River Valley, Lake County, and
Teller County.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 249 PM MDT Sun Jun 2 2024

No big changes to the extended forecast as modest west to northwest flow
aloft across the region Monday moderates into the middle of next week,
as upper level ridging continues to build across the Central Rockies.
This allow for warmer and drier conditions to prevail across south
central and southeast Colorado. Highs through mid week look to warm to
above seasonal levels in the mid 80s to upper 90s across the plains,
with temps mainly in 60s and 70s across higher terrain. Overnight lows
also look to be at or above seasonal levels, leading to some increased
flows in area streams with expected increased melting of the high mountain
snowpack, especially across the upper Arkansas River basin where snowpack
remains above normal.

By later Thursday and continuing into the next weekend, models continue
to suggest passing waves across the Central Conus and developing southerly
flow across the Dessert Southwest and into the Rockies will lead to slowly
increasing available moisture which will lead to increasing chances of
daily showers and thunderstorms areawide into next weekend. With the increased
moisture and expected increase in convection, temperatures will slowly
decrease, though should remain at to slightly above seasonal levels into next
weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1201 PM MDT Sun Jun 2 2024

Gusty west to southwesterly winds are expected for KALS, KPUB,
and KCOS throughout this afternoon and evening. Wind gusts will
reach up to around 25 kts. There will be a lull in winds between
1700-2000, but by around 2000 an outflow boundary should create
gusty north-northwesterly winds for a couple of hours. When
those winds settle, around 2300, winds will be come light and
diurnal. No precipitation is expected at this time for today -
so overall VFR conditions are expected.

Lighter winds are expected tomorrow with no precipitation in
the forecast. VFR conditions are expected tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...SKELLY
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Jun 2, 12:00 PM MDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Sun Jun 2 2024

COZ058>089-093>099-031800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Sun Jun 2 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop over the Raton Ridge between noon and 1
PM, and spread eastward across portions of Kiowa, Bent, Prowers and
Baca counties.  A few severe storms will be possible, particularly
east of a line from Eads to Pritchett.  Hail up to 1.5 inches in
diameter, wind gusts to around 60 mph, dangerous cloud to ground
lightning, and locally heavy rainfall will be the primary risks with
thunderstorms before they move eastward into Kansas by 7 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated showers and thunderstorms are expected along the mountains
through much of the week, with highest chances for showers Wednesday
and Thursday. Rain shower and thunderstorm chances increase for much
of the area Friday and Saturday. Greatest hazard with any
thunderstorms will be gusty winds and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

SKELLY/SKELLY

In the hours before

Special weather statement, Jun 2, 1:17 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
117 PM MDT Sun Jun 2 2024

COZ094-021945-
Eastern Las Animas County CO-
117 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAS ANIMAS COUNTY
THROUGH 145 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Kim, or 34 miles northeast of Des Moines, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 10341 3709 10348 3718 10351 3736 10326
      3719 10309 3709 10318
TIME...MOT...LOC 1917Z 242DEG 14KT 3713 10341

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Jun 2, 2:12 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sun Jun 2 2024

COZ097>099-022045-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
212 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES THROUGH 245 PM
MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Two Buttes Reservoir, or 28 miles northwest of
Springfield, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Prowers, northwestern Baca and southeastern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 10304 3772 10312 3792 10282 3767 10264
TIME...MOT...LOC 2011Z 244DEG 14KT 3770 10298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KTS
Special weather statement, Jun 2, 2:17 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Sun Jun 2 2024

COZ094-099-022045-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
217 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Kim, or 36 miles southwest of Springfield, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3702 10322 3717 10330 3735 10297 3703 10281
TIME...MOT...LOC 2017Z 244DEG 14KT 3711 10317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KTS
Special weather statement, Jun 2, 3:01 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
301 PM MDT Sun Jun 2 2024

COZ097-022145-
Las Animas Vicinity/Bent County CO-
301 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BENT COUNTY THROUGH
345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Higbee, or 26 miles southeast of North La Junta, moving
northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Bent
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 10315 3777 10326 3795 10307 3777 10288
TIME...MOT...LOC 2101Z 226DEG 5KT 3777 10313

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:05 PM MDTSpecial Weather StatementPUBBent25 min
Jun 1, 6:30 PM MDTSevere Thunderstorm WarningPUBBaca27 min
Jun 2, 1:17 PM MDTSpecial Weather StatementPUB28 min
Jun 2, 2:12 PM MDTSpecial Weather StatementPUBBent33 min
Jun 2, 2:17 PM MDTSpecial Weather StatementPUBBaca28 min
Jun 2, 2:23 PM MDTSevere Thunderstorm WarningPUBBent37 min
Jun 2, 2:25 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas35 min
Jun 2, 3:01 PM MDTSpecial Weather StatementPUBBent44 min
Jun 2, 3:51 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers39 min
Jun 2, 4:22 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Prowers38 min
Jun 2, 4:35 PM MDTTornado WarningPUBProwers15 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.